HEALTH BLOG

OP poisoning

Organophosphorous Compound Toxicity – a Diagnostic Dilemma

A 20 Years male student was brought in emergency with altered sensorium and frequent episodes of seizure. There was no history of any poisons and medications or any premorbid conditions as explained by the family members. At the time when he was examined in emergency, he was restless and was in postictal state.

  • Vital signs revealed pulse rate of 60/minute, blood pressure of 110/80 mmHg, respiratory rate of 16 per minute, afebrile, and had plenty of oral secretions.
  • Neurological examination revealed GCS of 7/15 with reduced movements of all four limbs.
  • Pupils were pin point bilaterally with absent Doll’s eye movement.
  • Plantar reflex was extensor bilaterally. Deep tendon reflexes were sluggish.
  • There was no fasciculation. He had cellulitis of left arm.
  • Examination of chest showed bilateral crepitations.
  • Examination of other systems was normal.
  • Investigations at admission showed normal renal functions, liver functions, and normal serum levels of sodium, potassium, calcium, and magnesium.
  • Blood picture showed leukocytosis.
  • Chest X-ray showed bilateral haziness suggesting acute respiratory distress syndrome.
  • Ultrasonography of left arm showed pus collection in the intramuscular plane.

organophosphate poisoning

Debridement was done and 250 ml of pus was drained. At this point of time, differential diagnosis of metabolic encephalopathy, toxic encephalopathy due to sepsis, possible brain stem diseases, and injectable drug over dosage were considered. Computed tomography of the brain, lumbar puncture and CSF analysis were done and they were normal. His EKG, cardiac enzymes, and echocardiography were normal and blood, urine, and pus cultures were sterile. Screening for benzodiazepine, antiepileptic drugs were negative.

On the second day, he developed respiratory distress with carbon dioxide retention, ABG revealed PaCO2 of 54 mmHg, and he required ventilator support. At this point of time, we had reasonably excluded metabolic and structural causes for his problem; hence, possibility of poisoning was considered on the basis of respiratory failure, pulmonary secretions so Plasma Cholinesterase was sent which was low. Clinical symptoms supported by low plasma cholinesterase level suggested it could be OP Poisoning.

Ryle’s tube aspiration was done at the time of hospitalization and gastric aspirate was minimal. Empirically, he was treated with atropine and pralidoxime along with broad spectrum antibiotics. Atropine was given 5 mg bolus, increased till the secretions dried followed by infusion at the rate of 20% of calculated total dose needed for atropinization, Pralidoxime was given at a dose of 30 mg/kg infusion three times per day and antibiotics Ceftriaxone with metronidazole. He was treated with phenytoin sodium for seizures. Case was admitted to ICU where the dose of atropine was titrated as per his clinical response and signs of atropinisation. Response to atropine treatment was good and over five days’ gradual improvement in sensorium was noticed. Pralidoxime was continued for 5 days. Antibiotics were changed to meropenem as during the course of illness, there were worsening of chest shadows. His chest X-ray and oxygenation improved. In the initial three to four days, fluctuation in the sensorium was noticed but continued to have neuroparalysis, neck muscle weakness, and his respiratory efforts were poor. His restlessness was controlled with Midazolam. He continued to require ventilator support for breathing. We kept talking to relatives regarding possible consumption of OP poison, but they didn’t know about any such event.

His restlessness was better, became more alert and neuroparalysis started recovering slowly. He was weaned from ventilator support after nine days. The entire problem got sorted out on tenth day, when he told us that he had injected metacid (methyl parathion) to his left arm. He revealed that he had injected poison with suicidal intention and all the legal protocols were done as per the hospital rules. Following recovery, he was evaluated by psychiatrists and revealed that injection of poison was an impulsive act due to poor social and financial support from family.

OP poisoning

– – 0 – –

OP poisoning compoundsNepal is a predominantly agricultural country with large population living under poverty. Organophosphorus (OP) pesticides are used for farming and is easily available that’s why it is commonly used for suicidal purpose. Although the most common mode used for suicidal intent is ingestion, occupational exposure while spraying in fields is an important modality of poisoning. The clinical presentations and outcome of OP poisoning depend not only on the pesticide but also on the dose, the route of administration, and the time between poisoning and start of treatment.

The clinical features of OP poisoning are – (i) acute cholinergic crisis, which manifests within 24 to 72 hours due to accumulation of acetylcholine at muscarinic and nicotinic sites and accumulation in CNS leading to headache, giddiness, seizure, and altered sensorium; and (ii) intermediate syndrome, which manifests after 24 to 96 hours due to prolonged activity of acetyl choline at nicotinic receptors resulting in weakness of ocular, neck, limb, and respiratory muscles.

The diagnosis of OP poisoning is made from history of ingestion or mucocutaneous exposure, clinical features, and plasma cholinesterase levels. The depressed plasma cholinesterase levels confirm the diagnosis of OP poisoning and the levels continue to be depressed for 4 to 7 weeks. The estimation of red blood cell cholinesterase is more specific. In cases of ingestion of OP compound, gastric lavage is done and sample is collected for analysis and for medico legal purposes. Atropine acts as physiological antidote as it antagonizes muscarinic receptor-mediated actions. Atropine is given as the initial loading dose of 2 to 5 mg and repeated every 5 to 10 minutes until signs of atropinisation appear. After this, it is given as infusion at the rate of 0.02 to 0.08 mg/kg/min and the dose is titrated as per the clinical response. Role and dose of oximes are controversial. Pralidoxime is generally used in dose of 1 gm every 6 to 8 hours; recent studies have shown better outcome with high-dose infusion, 18 to 24 gm/day. OP-induced seizure is treated with diazepam.

The toxicity of OP poison depends on rapidity with which it gets absorbed to systemic circulation. If the OP compound is administered through parenteral route, absorption and systemic manifestations vary in accordance with plane of administration. Few authors have reported the development of acute cholinergic crisis within 30 minutes of IV administration. With self injection, symptoms will appear after some delay and if the quantity administered is less, there may be only local abscess. The case we described presented after four days of injection. He had developed abscess in the arm, which may be related to usage of contaminated material. Pus culture was sterile. Possibility of sepsis was considered; however, it was difficult to explain his flaccid quadriparesis, pulmonary edema only on the basis of sepsis, and he showed good response to treatment with atropine. Local site abscess formation is also reported by some author. Local inflammatory findings are to be expected in cases of subcutaneous or intramuscular injection of insecticides. Such injuries are also a potential portal of entry to various organisms. Local debridement is required for drainage of abscess and may have role in clearance of pesticide, if done early.

OP PoisoningIn all the so far published cases of parenteral OP poisoning, history of injection of the compound was available. The case we described posed a significant dilemma in the diagnosis, as history of injection of the compound was not available at the beginning of treatment. The patient could not provide history because he was in altered sensorium. OP poisoning presenting with seizure is rare and development of seizure following parenteral administration has not been reported yet.

Literature search revealed few cases of parenteral OP poisoning which described IV monocrotophos poisoning resulting in intermediate syndrome requiring ventilator support. Two cases were reported of dichlorvos poisoning treated with atropine and pralidoxime. Study done in japan reported two cases, of which one died because of respiratory failure and the other had only local reaction without systemic toxicity.

OP compound toxicity by parenteral route is a diagnostic challenge. Onset of symptoms may be delayed and presentations may be atypical. Even though the symptoms are mild initially, observation for longer period is required. As there are no decontaminating measures, even a small quantity of injection may be fatal. The treating physicians should be vigilant, and appropriate treatment has to be administered in the event of suspicion of OP poison.

________________________________________________________________________________

Dr. PramendraDr. Pramendra Prasad Gupta

Associate Professor
Department of General Practice and Emergency Medicine
B. P. Koirala Institute of Health Sciences, Dharan